Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Wakefield, VA

June 11, 2004Nottoway County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 11, 2004, 6:21 PM EDT for Nottoway County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 6:21 PM EDT (22:21 UTC)
Expired
Jun 11, 2004, 6:45 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Nottoway County, VA

The radar

The Norfolk radar (KAKQ), 98 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS51 KAKQ 112221
SVRAKQ
VAC135-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
621 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURKEVILLE...OR ABOUT OVER CREWE...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOTTOWAY BY 630 PM EDT...
  IRBY...MURDOCKS...BLACKSTONE AND DOMINY CORNER BY 640 PM EDT...
  FORT PICKETT AND BLACKSTONE AIRPORT BY 645 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3726 7810 3709 7790 3701 7800 3702 7809
          3713 7824 3728 7824

$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:24 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 11, 3:24 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT FRI JUN 11 2004

.SYNOPSIS...
BKDR CDFNT CONTS PUSHING SSW TNGT AND WELL S THRU NC SAT. SFC HI
PRES FM SE CANADA BUILDS TO SRN NEW ENG CST BY SUN AFTN...THEN
OFFSHR SUN NGT. SFC FNTL BNDRY RETURNS NNE AS WRMFNT MON INTO ERY
TUE...FOLLOWED BY ANOTHER CDFNT CRSG RGN BY ERY WED. HI PRES BRINGS
DRY/SEASONABLE CONDS LT NEXT WK.

&&

.DISCUSSION...
BKDR CDFNT (ALIGNED FM ABT EZF TO CPK ATTM) SLIPPING GRDLY SSW...AND
EVENTUALLY SETTLES S AND SW OF FA BRDR LTR TNGT. LRG AREA OF RA ACRS
PA AND CNTRL MD HEADING SE...WHL CNVTN STARTING TO POP NR/JUST S OF
FNTL BNDRY IN WRMR AMS ACRS CNTRL-SRN WV/XTRM SW VA. AMS OVR SCNTRL
VA AND INTR NE NC WAITING FOR TRIGGER TO KICKOFF CNVTN...AND WL HV
TO WATCH FOR CONDS TO CHG QUIKLY ERY THIS EVE. AT ANY RATE...XPCTG
WDSPD CVRG OF SHRAS/TSRAS NR/S OF FNTL BNDRY THIS EVE...PTNTLLY W/
VRY HVY RA/GSTY WNDS...N OF BNDRY...ESP NR BAY AND ON
DELMARVA...RA/DZ.

MID LVL SYS CAUSING WET WX TNGT...PUSHES OFFSHR ERY SAT. HOW MUCH
CLRG FM THE N OCCURS STILL UNCERTAIN...GENLY MADE ONLY MINOR
ADJSTMNTS TO PREV FCST SKY CVR SAT...WHICH PROMOTES CLRG CONDS MOST
AREAS DURG AFTN HRS. HWVR...HV BEEN BURNED RECENTLY FOLLOWING CLRG
TRENDS OF MDLS...AND CONDS ENDING UP CLDY/COOLER THAN XPCTD. TEMPS
ONLY IN UPR 60S TO LWR/MID 70S.

CONCERN OVR MARITIME CLDNS...AS LLVL FLO TURNS ESE SAT NGT INTO
SUN...LVG PCLDY MOST AREAS FOR NOW. SUN MAY TURN OUT MSTLY CLDY AS
LLVL FLO RMNS FM SE. NEXT CHC FOR PCPN MON THRU TUE AS COMBO
PASSAGES OF WRMFNT/CDFNT OCCURS...B4 SUFFICIENT DRYING WED THRU LT
NEXT WK.

&&

.MARINE...
SCAS FOR INCRSG SEAS FENWICK ISL TO CAPE CHARLES TNGT.

&&

.AVIATION...
SBY CONTS W/ LIFR/IFR CONDS THRU THE NGT...ELSW GENLY MVFR (IFR PSBL
W/ CNVTN).

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   53  71  48  72 /  90  10  10  10
OXB   56  66  52  69 /  90  10  10  10
WAL   58  71  54  71 /  90  10  10  10
FVX   64  74  57  77 /  90  20  10  10
RIC   61  74  57  76 /  90  20  10  10
PTB   62  75  55  78 /  90  20  10  10
AKQ   62  74  53  77 /  90  20  10  10
PHF   63  71  57  74 /  90  20  10  10
ORF   67  70  60  72 /  90  20  10  10
ECG   68  73  58  76 /  90  20  10  10
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO CAPE CHARLES LGT.
NC...NONE.
&&

25/32
Hazardous weather outlook, Jun 11, 5:30 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 11 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 11, 5:27 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EDT FRI JUN 11 2004

VAZ061-068-069-112200-
AMELIA VA-CUMBERLAND VA-POWHATAN VA-
527 PM EDT FRI JUN 11 2004

...STRONG THUNDERSTORM MOVING THROUGH CUMBERLAND COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CUMBERLAND...MOVING SOUTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GRAYS SIDING...AND...OAK FOREST AT
535 PM EDT...SUNNYSIDE...AND...CLINTON AT 540 PM EDT...TOBACCOVILLE
AT 545 PM EDT...BALLSVILLE AT 550 PM EDT...LODORE...AND...MORVEN AT
555 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS. WIND GUSTS TO 40 MPH ARE POSSIBLE.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:29 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk31 min
Jun 10, 8:47 PM EDTSpecial Marine WarningAKQ28 min
Jun 10, 9:22 PM EDTSpecial Marine WarningAKQ28 min
Jun 10, 9:48 PM EDTSpecial Marine WarningAKQ32 min
Jun 11, 4:39 PM EDTSevere Thunderstorm WarningAKQFluvanna36 min
Jun 11, 4:46 PM EDTTornado WarningAKQFluvanna14 min
Jun 11, 5:50 PM EDTSevere Thunderstorm WarningAKQCumberland, Prince Edward40 min
Jun 11, 6:30 PM EDTSevere Thunderstorm WarningAKQChesterfield45 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningAKQBrunswick39 min
Jun 11, 7:45 PM EDTSevere Thunderstorm WarningAKQGreensville, City of Emporia30 min
Jun 11, 7:56 PM EDTSevere Thunderstorm WarningAKQSouthampton34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.